Alert archive / Nevada / Lake Wind Advisories in 2017

Lake Wind Advisory 39, NWS Reno, NV

June 25, 20176 counties in Nevada

NWS Reno, NV issued this lake wind advisory at Jun 25, 2017, 11:23 AM PDT for 6 counties in Nevada. It took effect at Jun 26, 2017, 1:00 PM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 25, 2017, 11:23 AM PDT (18:23 UTC)
In effect from
Jun 26, 2017, 1:00 PM PDT
Expired
Jun 26, 2017, 11:00 PM PDT
In force
10 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 30 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 6.4 hours before the alert went out and 430 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2576 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WWUS75 KREV 251823
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1123 AM PDT Sun Jun 25 2017

NVZ004-261300-
/O.NEW.KREV.LW.Y.0039.170626T2000Z-170627T0600Z/
Western Nevada Basin and Range including Pyramid Lake-
1123 AM PDT Sun Jun 25 2017

...LAKE WIND ADVISORY IN EFFECT FROM 1 PM TO 11 PM PDT MONDAY...

The National Weather Service in Reno has issued a Lake Wind
Advisory, which is in effect from 1 PM to 11 PM PDT Monday. 

* Lakes Affected: Pyramid, Lahontan and Rye Patch.

* Winds: West-southwest 15 to 20 mph with gusts to 35 mph. Winds
  could occasionally gusts as high as 40 mph on Lahontan Reservoir
  after 4 pm.

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ003-261300-
/O.NEW.KREV.LW.Y.0039.170626T2000Z-170627T0600Z/
Greater Reno-Carson City-Minden Area-
1123 AM PDT Sun Jun 25 2017

...LAKE WIND ADVISORY IN EFFECT FROM 1 PM TO 11 PM PDT MONDAY FOR
WASHOE LAKE...

The National Weather Service in Reno has issued a Lake Wind
Advisory for Washoe Lake, which is in effect from 1 PM to 11 PM
PDT Monday. 

* Lakes Affected: Washoe.

* Winds: West-southwest 10 to 20 mph with gusts to 35 mph. Gusts
  could occasionally reach as high as 40 mph after 4 pm.

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

http://weather.gov/reno
3 follow-up statements
820 
WWUS75 KREV 261045
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
345 AM PDT Mon Jun 26 2017

NVZ004-262300-
/O.CON.KREV.LW.Y.0039.170626T2000Z-170627T0600Z/
Western Nevada Basin and Range including Pyramid Lake-
345 AM PDT Mon Jun 26 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON
TO 11 PM PDT THIS EVENING...

* Lakes Affected: Pyramid, Lahontan and Rye Patch.

* Winds: West 15 to 20 mph with gusts to 35 mph. Gusts could 
  reach 40 mph on Lahontan Reservoir after 4 pm.
  
* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ003-262300-
/O.CON.KREV.LW.Y.0039.170626T2000Z-170627T0600Z/
Greater Reno-Carson City-Minden Area-
345 AM PDT Mon Jun 26 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON
TO 11 PM PDT THIS EVENING FOR WASHOE LAKE...

* Lakes Affected: Washoe.

* Winds: Southwest to west 10 to 20 mph with gusts to 40 mph.

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

http://weather.gov/reno
882 
WWUS75 KREV 262125
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
225 PM PDT Mon Jun 26 2017

NVZ004-270600-
/O.CON.KREV.LW.Y.0039.000000T0000Z-170627T0600Z/
Western Nevada Basin and Range including Pyramid Lake-
225 PM PDT Mon Jun 26 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* Lakes Affected: Pyramid, Lahontan and Rye Patch.

* Winds: West to northwest 15 to 20 mph with gusts to 35 mph. 

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ003-270600-
/O.CON.KREV.LW.Y.0039.000000T0000Z-170627T0600Z/
Greater Reno-Carson City-Minden Area-
225 PM PDT Mon Jun 26 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR WASHOE LAKE...

* Lakes Affected: Washoe.

* Winds: Southwest to west 15 to 20 mph with gusts to 35 mph.

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

http://weather.gov/reno
517 
WWUS75 KREV 270539
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1039 PM PDT Mon Jun 26 2017

NVZ004-270645-
/O.EXP.KREV.LW.Y.0039.000000T0000Z-170627T0600Z/
Western Nevada Basin and Range including Pyramid Lake-
1039 PM PDT Mon Jun 26 2017

...LAKE WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING...

The Lake Wind Advisory will expire at 11 PM PDT this evening. 

Winds have diminished and the lake wind advisory will expire at 11
pm. 

$$

NVZ003-270645-
/O.EXP.KREV.LW.Y.0039.000000T0000Z-170627T0600Z/
Greater Reno-Carson City-Minden Area-
1039 PM PDT Mon Jun 26 2017

...LAKE WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING FOR
WASHOE LAKE...

The Lake Wind Advisory for Washoe Lake will expire at 11 PM PDT
this evening. 

Winds have diminished and the lake wind advisory will expire at 11
pm. 

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Jun 25, 10:24 AM PDT, 59 minutes earlier.

Area forecast discussion, Jun 25, 10:24 AM PDT, 59 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1024 AM PDT Sun Jun 25 2017

.UPDATE...

Convective development is likely to begin between noon and 1 pm
this afternoon...but it may be limited to a smaller area than we
originally thought. Water vapor satellite imagery shows drier air
starting to push in into the lower levels from Lake Tahoe south
along the Sierra and into far western Nevada. Surface dew points
north of a line from Truckee to Hawthorne are still in the mid 40s
to lower 50s...so it may take a while to scour out this low level
moisture. An upper level area of potential vorticity advection is
lifting northeast over the northern half of the forecast area now.
As the low level moisture starts to lift north and the PV wave
lifts north...organized convection will have a much more difficult
time developing over southern areas.

Differential heating along the Sierra should aid development over
the southern part of the forecast area. Increasing westerly low
level winds are likely to focus isolated thunderstorms along the
Pine Nut Mountains and Virginia Range after 4 pm. The best chance
for scattered convection remains over Lassen and Plumas counties...
arcing east-southeast into central Washoe County...where there
will remain the last remnants of upper level support and the best
chance at organized...longer-lived...convection that persists
well into the evening. Initial movement on any development today
will be to the north-northwest...but that will shift to a more
north-northeast movement and accelerate by evening. This will
make dry lightning strikes a stronger possibility later this
afternoon into the evening.

Drier air moves in for Monday with breezy winds. Fire Weather
Watches have been upgraded to Red Flag Warnings for Monday in
anticipation of critical fire weather conditions that could
affect holdovers from lightning strikes today.

&&

.PREVIOUS DISCUSSION... /Issued 319 AM PDT Sun Jun 25 2017/

SYNOPSIS...
Very warm temperatures continue today along with isolated
thunderstorms this afternoon and evening. Critical fire weather
conditions are possible Monday as very dry air combines with
gusty winds. Temperatures will cool down to near seasonal
averages through midweek, then slowly warm up again late in the
week with dry weather prevailing.

SHORT TERM...

We are expecting one more day of much above average temperatures,
with highs today near or above 100 degrees in some western NV
valleys and upper 80s near the Sierra.

Weak upper level disturbance moving northward across central CA
is spreading mid and high level clouds over much of northern CA
and most of NV, which should continue moving north through this
morning. While a few brief very light showers/sprinkles can't be
ruled out, the potential for any measurable rainfall or thunder is
too slim to justify a mention in the forecast for this morning.

By this afternoon, most of the morning cloud cover will have
departed to the north, with warm and unstable conditions leading
to convective buildups. Initial cell development is most likely to
occur in eastern CA and far western NV between the Sierra crest
and US-395. As a modest late day zephyr sets up and outflow
boundaries interact, additional cells could develop across
western NV mainly between US-395 and US-95 from late afternoon
through this evening. Upper level support is not very strong and
cell coverage should be isolated across most areas, although
north of Susanville-Gerlach, cells may be a bit more concentrated
as an upper level wave brings slightly more favorable thunderstorm
conditions there. The stronger storms will be capable of producing
brief heavy rainfall with small hail, outflow gusts 40+ mph, while
moderate cell motion (around 15 mph) increases the potential for
new lightning fire starts in areas where dried out grass and
brush is prevalent. The continued interactions with outflows and
warm evening temperatures could allow a few showers and weak
thunderstorms to linger past midnight in far northwest NV and
southern Mineral-Mono counties.

For Monday and Tuesday, upper level trough passage across the
Pacific Northwest will flatten the ridge which gave us our recent
days of triple digit heat. Temperatures will begin to drop on
Monday with highs mainly in the 90s across western NV valleys,
then fall further on Tuesday to the upper 80s-lower 90s with dry
air mass leading to more typical cooler nights for our high desert
climate (lows mainly in the 40s and 50s). More stable air mass
will prevent thunderstorm formation both days, although there is a
slight possibility of a shower or two near the Oregon border early
Monday evening as the southern edge of the main trough passes
through.

The more pressing concern will be increased winds Monday afternoon-
evening with potential gusts of 35-40 mph mainly from US-50
northward. Additional details and impacts are highlighted in the
Fire Weather segment below. MJD

LONG TERM...Wednesday through Saturday...

Upper trough will be pulling away from the area Wednesday as a
shortwave ridge approaches the northern CA coast. This will result
in seasonal temperatures Wednesday before readings climb back above
normal for Thu-Fri. Winds will generally be light with mostly clear
conditions.

A shortwave trough will move across the area for late Friday into
Saturday although models differ in the details. Some scenarios split
this trough and keep the more dynamic portion north of Nevada
while cutting off a weak low off the CA coast. Others are more
consolidated and farther south which would bring a period of gusty
winds, slightly cooler temperatures and possibly some shower/storm
chances across northern and eastern areas. At this point we have
maintained a middle of the road approach with low pops/no mention
of weather for the Sierra Fri-Sat (although most of the model
data have trended more stable and drier). Hohmann

AVIATION...

Upper level wave will be lifting northward across the northern
Sierra and northwest NV this morning with mainly some mid level
clouds. A few showers and even a lightning strike or two are still
possible through 18Z but the chances are really low.

Otherwise, clearing behind this wave should help the atmosphere
destabilize this afternoon for isolated storms along the eastern
Sierra and across northeast CA. An afternoon zephyr and increasing
southwest flow aloft will help push activity off the Sierra into far
western NV this evening. At this time coverage is expected to remain
isolated except for northeast CA and northwest NV where some
dynamics and better convergence may bring a little more coverage.
The chance of a storm at area TAF sites is only around 10%.

The trough moves inland for Monday which will stabilize the airmass
and bring an end to storm chances. However, gusty southwest to west
winds will result in an increasing potential for turbulence. Surface
wind gusts will be around 30 kts while gusts across ridges will be
40-45 kts. Hohmann

FIRE WEATHER...

A period of critical fire weather conditions is still possible for
Monday as a trough moves into the region. For today, isolated
thunderstorms are expected to develop along the eastern Sierra and
northeast CA and push into far western NV ahead of this trough.
Storm motions are going to be a bit faster today as winds aloft
increase. This will make storms more capable of starting fires. The
mitigating factor may be the isolated nature of storms as a weak
shortwave lifting across the area this morning initially helps
stabilize the atmosphere. LAL 2 looks reasonable except for maybe
far northeast CA and far northwest NV where forcing will be a little
bit stronger and push LAL to 3 (generally north of a Susanville to
Gerlach line).

As the trough moves inland, much drier air will spread into the
northern Sierra and western NV tonight and Monday with increasing
southwest winds by Monday afternoon. Humidity recoveries will likely
be poor to moderate to start the day on Monday with levels falling
to around 10 percent Monday afternoon. Low humidity and wind gusts
30-40 mph will enhance the push of existing fires or new starts
from today's lightning. Hohmann

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 1 PM to 11 PM PDT Monday
     NVZ450-453-458-459.

CA...Red Flag Warning from 1 PM to 11 PM PDT Monday CAZ278.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 9:26 AM PDTRed Flag WarningREVWashoe38 hr
Jun 25, 4:30 PM PDTSevere Thunderstorm WarningREVWashoe45 min

Nearby

Lake Wind Advisories in Nevada, 2017Every lake wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.